Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

May 30, 2014Plymouth County, Sioux County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2014, 2:43 PM CDT for Plymouth County, Sioux County, Iowa; Union County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2014, 2:43 PM CDT (19:43 UTC)
Expired
May 30, 2014, 3:30 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Plymouth County, IA, Sioux County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:43 PM CDTHAIL 14 E Akron, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS53 KFSD 301943
SVRFSD
IAC149-167-SDC127-302030-
/O.NEW.KFSD.SV.W.0023.140530T1943Z-140530T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT FRI MAY 30 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA...
  SOUTHWESTERN SIOUX COUNTY IN NORTHWEST IOWA...
  EAST CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 330 PM CDT

* AT 239 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
  OF AKRON...AND MOVING NORTH AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  AKRON AND CHATSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4292 9663 4298 9636 4278 9633 4273 9654
TIME...MOT...LOC 1944Z 168DEG 12KT 4281 9647

HAIL...1.25IN
WIND...<50MPH

$$
1 follow-up statement
467 
WWUS53 KFSD 302003
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
303 PM CDT FRI MAY 30 2014

IAC149-167-SDC127-302012-
/O.CAN.KFSD.SV.W.0023.000000T0000Z-140530T2030Z/
SIOUX IA-PLYMOUTH IA-UNION SD-
303 PM CDT FRI MAY 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION...
NORTHWESTERN PLYMOUTH AND SOUTHWESTERN SIOUX COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.  HOWEVER...THE CELL CONTINUES TO DEVELOP ON THE 
NORTH SIDE AS IT MOVES NORTHWARD UP THE BIG SIOUX RIVER VALLEY. 
THEREFORE SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM...AND WILL BE MONITORED CLOSELY FOR FUTURE 
INTESIFICATION. 

LAT...LON 4292 9663 4298 9636 4278 9633 4273 9654
TIME...MOT...LOC 2002Z 168DEG 12KT 4287 9649

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:37 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 30, 12:37 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 PM CDT FRI MAY 30 2014

.UPDATE...
ISSUED AT 1002 AM CDT FRI MAY 30 2014

UPDATED THE FORECAST THE DRAG ISOLATED TO SCATTERED CONVECTION
WESTWARD TO ALONG INTERSTATE 29 FROM MID AFTERNOON THROUGH VERY
EARLY EVENING. LATEST 12Z DATA IS TRICKLING IN AND THERE CONTINUES
TO BE NO CIN TO CAP ANY CONVECTION DEVELOPMENT...WITH THE EVER
PRESENT UPPER LOW TO THE SOUTH OF OUR FORECAST AREA. THEREFORE AM
EXPECTING POPCORN TYPE AIRMASS SHOWERS AND THUNDERSTORMS ALONG AND
EAST OF I 29. TEMPERATURES STILL LOOK GOOD AT LEAST SO FAR.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 315 AM CDT FRI MAY 30 2014

SOUTHERLY WINDS WILL BRING INCREASING HUMIDITY TO THE AREA TODAY.
THIS INCREASE IN LOW LEVEL MOISTURE WILL LIKELY RESULT IN A DECENT
AMOUNT OF CUMULUS DEVELOPMENT THROUGH THE DAY. WITH NO FORCING
OVERHEAD...WEAK LAPSE RATES AND DRY AIR ALOFT...DO NOT THINK MUCH
WILL COME FROM THESE CLOUDS OVER MOST OF THE CWA. COULD SEE AN
ISOLATED SHOWER OR THUNDERSTORM ACROSS NORTHWEST IOWA WHERE THE
SLIGHTLY DEEPER MOISTURE SHOULD EXIST...BUT NOTHING SIGNIFICANT
EXPECTED. OTHER AREA THAT WILL LIKELY SEE THUNDERSTORM DEVELOPMENT
IS ALONG A BOUNDARY ACROSS CENTRAL SOUTH DAKOTA...BUT FOR NOW THAT
LOOKS MORE LIKELY TO REMAIN WEST OF THE CWA THROUGH ABOUT SUNSET.
ANOTHER VERY WARM DAY AHEAD ALTHOUGH SOME CLOUD COVER MAY OFFSET THE
WARM LOW LEVEL AIR. REGARDLESS MOST LOCATIONS LIKELY TO REACH THE
MID TO UPPER 80S.

BY TONIGHT...A RELATIVELY WEAK UPPER LEVEL WAVE WILL MOVE BY TO THE
NORTH WHICH WILL AID IN SHIFTING THE BOUNDARY A LITTLE FARTHER EAST.
HOWEVER UPSTREAM AIR NOT EXACTLY UNSTABLE TO SUSPECT THAT
THUNDERSTORMS WILL REMAIN FAIRLY TIED TO THE FRONT...SO ONLY BRING
CHANCES INTO AREAS MAINLY WEST OF INTERSTATE 29...AND WILL KEEP THE
CHANCES AT 40 PERCENT OR LESS. SHEAR AND INSTABILITY NOT MUCH TO
WRITE HOME ABOUT SO SEVERE THREAT LOOKS VERY MINIMAL. WITH SOUTHERLY
FLOW IN PLACE THROUGH THE NIGHT SUSPECT LOWS WILL BOTTOM OUT ONLY IN
THE MID 60S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI MAY 30 2014

SHOWERS AND STORMS ARE EXPECTED TO INCREASE STEADILY
SATURDAY...AIDED BY UNSTABLE AIR AND MOISTURE INCREASING FROM THE
SOUTHEAST...AS WELL AS TRYING YO POOL INT HE WEST CLOSER TO THE
BOUNDARY. SHORT WAVE IS VERY DISTINCT WITH ALL MODELS HAVING IT
DRIFT EAST ACROSS THE AREA SATURDAY AND SATURDAY EVENING....SO
CONVECTION COVERAGE SHOULD REACH NUMEROUS AND LIKELY POPS WILL BE
KEPT. THE AIR WILL BE GETTING WARM AND HUMID. CLOUD COVER AND
PRECIPITATION WILL LIKELY HOLD TEMPERATURES WEST AND NORTH TO COOLER
LEVELS THAN SATURDAY...WHILE NORTHWEST IOWA WARMS INTO THE MID 80S
AGAIN.

EXPECT A DECREASE IN SHOWERS AND STORMS SATURDAY NIGHT...BUT WILL
NOT CUT THEM OUT BEHIND THE ABOVE MENTIONED SHORT WAVE. THE PROBLEM
IS ANOTHER WAVE COMING IN QUICKLY SUNDAY...AND THE AIR REMAINING
UNSTABLE AND MOIST. SUNDAY AND SUNDAY NIGHT ACTIVITY SHOULD BE
STRONGER WITH HEAVIER RAIN AS BETTER LOW LEVEL SUPPORT WILL ALLOW
STORMS TO FEED MORE ON THE LOW LEVEL MOISTURE. SUNDAY TEMPERATURES
SHOULD BE CLOE TO SATURDAYS...WITH A LOT OF CLOUDS...BUT NORTHWEST
IOWA GETTING THE BEST HEATING OF THE WARM AND HUMID AIR MASS.THE
SYSTEM SHOULD MOVE OUT MONDAY WITH A LINGERING THREAT OF CONVECTION.
THERE IS A QUESTION THEN ABOUT WHETHER ANY SMALL THREAT WILL LINGER
MONDAY NIGHT AND TUESDAY WHEN THE GFS AND EC CURRENTLY SHOW ENOUGH
RIDGING SURFACE AND ALOFT TO CUT MENTION OF PRECIPITATION FOR A 24
HOUR PERIOD. AFTER COORDINATION HAVE ELECTED TO CUT POPS TO SLIGHT
CHANCE...WILL REVISIT THIS SATURDAY MORNING AS I HAVE THE SAME
FORECAST PERIOD...TIMING CHANGES CERTAINLY POSSIBLE...IF THAT TWO
WORD COMBINATION MAKES SENSE. TEMPERATURES WILL BE ON THE COOLING
TREND...BACK CLOSE TO NORMAL WITH 70S HIGHS.

FOR WEDNESDAY AND THURSDAY...MODEST TEMPERATURES SHOULD CONTINUE
WITH A CHANCE OF SHOWERS AND STORMS AS SHORT WAVES BREAK DOWN THE
NORTHERN PORTION OF THE DEVELOPING PLAINS RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1231 PM CDT FRI MAY 30 2014

THE WEATHER WILL CERTAINLY BE UNSETTLED THROUGH THE TAF
PERIOD...AND FOR THE REMAINDER OF THE WEEKEND FOR THAT MATTER.
FIRST IN OUR WESTERN ZONES INCLUDING THE KHON TAF SITE...THERE IS
A CHANCE FOR THUNDERSTORMS TONIGHT AND SATURDAY MORNING. THIS
ACTIVITY WILL BE ASSOCIATED WITH A STRONG SURFACE BOUNDARY WHICH
IS RATHER STATIONARY IN CENTRAL SD. STORMS WILL BECOME TIED TO
THIS BOUNDARY AND MAY INCH EASTWARD TO OUR WESTERN ZONES AND KHON.
HOWEVER FEEL THAT AS FAR EAST AS KHON...THE CONVECTION CHANCES ARE
SKITTISH ENOUGH TO NOT MENTION IN THE TAF UNTIL MID AND LATE
MORNING SATURDAY. AT THAT POINT...THERE ARE INDICATIONS THAT TSRA
WILL BE IN THE KHON AREA AS THEY OOZE IN FROM CENTRAL SD.

FOR THE REST OF THE FORECAST AREA INCLUDING THE KFSD AND KSUX TAF
SITES...ISOLATED TO SCATTERED CONVECTION COURTESY OF MOIST AIR
FROM OUR EVER PRESENT UPPER LEVEL LOW TO THE SOUTH...WILL DEVELOP
AND MOVE NORTHWARD THROUGH THE AFTERNOON HOURS. THEREFORE HAD TO
MENTION THIS POSSIBILITY IN THE KFSD AND KSUX TAF SITES. THERE
WILL VERY LIKELY BE A RAPID DROP OFF IN THIS ACTIVITY BY EARLY
THIS EVENING...THEN THE NAM AND GFS MODELS DEVELOP SOME MVFR
STRATUS LATE TONIGHT AND LINGER IT INTO SATURDAY MORNING. THIS
STANDS TO REASON WITH MOIST AIR IN PLACE AND WARM AIR ADVECTION
CREATING A CAPPING INVERSION...ABLE TO TRAP THE MOIST AIR AND
STRATUS AROUND THE SUNRISE HOURS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...MJ
SHORT TERM...08
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, May 30, 9:30 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT FRI MAY 30 2014

SDZ038-039-050-052>054-057>060-063-064-311430-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
930 AM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY TONIGHT...ALONG AND
WEST OF A WAGNER SOUTH DAKOTA...TO MITCHELL...TO ARLINGTON SOUTH
DAKOTA LINE. SOME OF THESE STORMS COULD HAVE SMALL HAIL AND WIND
GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS
A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING. IN
ADDITION SUNDAY AFTERNOON AND EVENING...THERE IS A RISK OF
EXCESSIVE RAINFALL WHICH COULD CAUSE URBAN OR FLASH FLOODING. WITH
TRAINING OR SLOW MOVING THUNDERSTORMS...A POTENTIAL OF 2 TO 3
INCHES OF RAIN COULD FALL IN LOCALIZED AREAS LATE THIS
WEEKEND...WITH LESSER AMOUNTS ON AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-311430-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
930 AM CDT FRI MAY 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED POPCORN TYPE SHOWERS AND THUNDERSTORMS WILL
DEVELOP MAINLY ALONG AND EAST OF THE INTERSTATE 29 CORRIDOR...FROM
ABOUT MID AFTERNOON THROUGH EARLY EVENING. KEEP ALERT FOR CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. THERE IS
A SLIGHT RISK FOR SEVERE STORMS SUNDAY AND SUNDAY EVENING ALONG
AND WEST OF INTERSTATE 29. HOWEVER SUNDAY AFTERNOON AND EVENING...
THERE IS ALSO A RISK OF EXCESSIVE RAINFALL WHICH COULD CAUSE
URBAN OR FLASH FLOODING. WITH TRAINING OR SLOW MOVING
THUNDERSTORMS...A POTENTIAL OF 2 TO 3 INCHES OF RAIN COULD FALL IN
LOCALIZED AREAS LATE THIS WEEKEND...WITH LESSER AMOUNTS ON
AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 30, 2:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 PM CDT FRI MAY 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             SIOUX CITY              42.50N 96.39W
05/30/2014  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

            OBSERVED IN DOWNTOWN SIOUX CITY

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:22 PM CDTSevere Thunderstorm WarningFSDPlymouth23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.